Rip Current, Porter
- When
- August 16, 9:45 AM CST
- Where
- Porter forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A group of 5 teens were swimming in Lake Michigan near Portage Riverwalk when waves pulled them under. A good Samaritan riding a jet ski helped pull two swimmers out.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A group of 5 teens were swimming in Lake Michigan near Portage Riverwalk when waves pulled them under. A good Samaritan riding a jet ski helped pull two swimmers out. Two others managed to swim out of the currents. One of the swimmers pulled out of the water, an 18 year old male, was taken to a local hospital and died a few days later. The body of the 5th and missing swimmer, a 16 year old boy, was found the next day. Waves were around 4 feet.
In a separate incident, a 21 year old male was rescued off Portage Beach after being underwater for an extended period. He had gone missing while swimming in Lake Michigan. He was taken to a local hospital where he died a few hours later. Rescuers received many calls for swimmers struggling in Lake Michigan on August 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 16, 4:41 AM CST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 541 AM CDT Sun Aug 16 2020 .SHORT TERM... 309 AM CDT Through Monday... In the wake of yesterday evening's cold frontal passage, today will feature plenty of sun other than a bit of diurnal cumulus and low humidity with dew points primarily in the mid to upper 50s at peak heating. 925 mb temps in the lower 20s Celsius supports highs primarily in the mid 80s, with a few 87F readings. Exception will be along the Illinois shore and downwind of Lake Michigan in Indiana where northerly winds and/or a lake breeze will keep highs in the upper 70s to lower 80s. A brief period of brisk northerly winds this morning will cause hazardous swimming conditions at Indiana beaches, with a Beach Hazards Statement in effect until 1pm. Depending on observations, statement may need to be extended, but with quick decrease in winds opted to keep current end time. Later tonight into early Monday, a mid-level disturbance and fairly stout northerly upper jet nosing in will cause an increase in mid-level cloud cover centered at around 700 mb where there will be a narrow ribbon of near saturation. Overall, it appears column moisture will most likely be too minimal for any showers, however can't completely rule out spotty sprinkles out of the mid deck in parts of the CWA. Will defer to the dayshift for any explicit mention in the grids. Overnight lows will be seasonable in the upper 50s to lower 60s, except mid to upper 60s in and near Chicago. Another cold front will slip south across the CWA and be draped southeast of the I-55 corridor by about daybreak Monday and south of the CWA by late in the day. Unfavorable timing and dry air advection suggests that even southern areas will have a dry frontal passage. All in all, Monday will be another pleasant summer day with low humidity levels. Most guidance except for the GFS lags the better cool advection until Monday night, so highs should be seasonably warm inland in the lower to mid 80s, and upper 70s lakeside as lake influence will shift northwesterly winds to north-northeasterly. Castro && .LONG TERM... 309 AM CDT Monday night through Saturday... Extended forecast features a stretch of rather pleasant August weather through the middle and later parts of the coming week. While its not impossible that some weak disturbance in northwest flow could trigger some isolated rain chance some afternoon during the week, the next real organized rain chance still appear to hold off until next weekend. Upper pattern will be in an amplified state to start the period, with strong, hot upper ridging across the western half of North America, and a long wave upper trough in the east. This Midwest will reside in between these height extremes, in a region of northwest flow aloft. While a series of minor perturbations will transit this flow, moisture profiles are expected to be on the dry side which will limit precipitation potential through mid-week. One slightly more notable mid-level wave is progged to dig southeast toward the lower Ohio Valley Tuesday, where weak surface low pressure develops and focuses precip potential across downstate IL/IN. In the wake of that more amplified disturbance, short wave ridging is forecast to develop across the mid-upper Mississippi Valley Tuesday night into Wednesday, with surface high pressure spreading into the region from the northwest. Modest cool advection in advance of the high will make for somewhat cooler temps Tuesday with highs in the upper 70s to low 80s (mid-70s along the lake). Lows both Tuesday and Wednesday mornings should generally be in the mid 50s to mid 60s, with a few spots in the low 50s likely Wednesday morning with light winds in the vicinity of the surface ridge. There is some indication, particularly in the GFS, that a weak cold front may sag across WI and MI late Wednesday, though at this point it washes out north of the forecast area does not impact the forecast. The high then drifts off to the east/south of the area Wednesday and Wednesday night, with an eventual return of light south-southwest winds for the latter part of the week. This will allow temps to warm back into the mid-upper 80s Thursday and Friday. Humidity will creep up slowly, though the primary axis of low level warm/moist advection remains from the Plains into the upper Midwest and northern Lakes. By Friday, models depict short wave energy riding through the northern periphery of the western upper ridge across southwest Canada. This disturbance is progged to drop southeast over the weekend, eventually amplifying across the upper Mississippi Valley and western Great Lakes Saturday into Sunday, with an associated surface cold front. With moisture pooling ahead of the front, and more organized large scale forcing associated with the amplifying mid-level wave, this would likely be the next organized potential for showers/thunderstorms some time from some time Friday night into Saturday/Sunday depending on the speed of the front. Ratzer && .AVIATION... For the 12Z TAFs... Aviation forecast concerns: * Low confidence in lake breeze trends/timing today. A cold front which moved through the region last evening has pushed well east of the area this morning. North-northwest winds behind the front are expected to turn north-northeast across the Chicago area terminals this morning, before weakening of the gradient allows a lake breeze to develop and move inland. Not all models are in agreement in the lake breeze moving as far west as ORD and MDW, though the high-res HRRR has indicated it will move across both airports early this afternoon for several runs. Adding complexity to the wind direction forecast however is the approach of a secondary cold front from the northwest this afternoon. Winds outside of the lake breeze are expected to back to the west by afternoon, and potentially become somewhat gusty into the 15-20 kt range as boundary layer mixing maxes out. This is expected to begin to push the lake breeze boundary back to the east later in the afternoon, probably moving east of ORD. The HRRR does not move the boundary back through MDW however, until early evening when the frontal trough actually moves through. Modest northwest winds are then expected to persist through the night and into Monday morning at all sites. The details of the lake breeze movements across both ORD and MDW are of low confidence due to the lack of other models resolving the lake breeze and the need likely time two wind shifts this afternoon at ORD. Other than wind direction issues, the remainder of the forecast is pretty quiet, with VFR conditions and no precipitation expected. Ratzer && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...Beach Hazards Statement...INZ001-INZ002 until 1 PM Sunday. LM...Small Craft Advisory...IN nearshore waters until 1 PM Sunday. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 333 AM CDT Sun Aug 16 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-170845- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 333 AM CDT Sun Aug 16 2020 /433 AM EDT Sun Aug 16 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... High Swim Risk for Indiana Lake Michigan beaches. DISCUSSION... Dangerous swimming conditions can be expected through early afternoon at Indiana Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Friday Night and Saturday... Limited Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-170845- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 333 AM CDT Sun Aug 16 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft along the Indiana nearshore. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Friday Night and Saturday... Limited Thunderstorm Risk. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Porter | 2020-08-16 | 16 | Male | In Water | Direct |
| Rip Current, Porter | 2020-08-18 | 18 | Male | In Water | Direct |
| Rip Current, Porter | 2020-08-16 | 21 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915914, 915918.